How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 30337
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now

My 10-year old ***** ***** has arthritis, beginnings of

Customer Question

My 10-year old ***** ***** has arthritis, beginnings of cataracts, and is very sensitive to noise. Disturbance, especially at bedtime was causing her to act aggressively She is unwilling to go out walks unless both of us are with her. She has lost confidence and is very stressed. She is on Caprodyl arthritis and recently started Zylkene to see if it lessened her anxiety and therefore aggression. It does seem to be helping. She generally has a good appetite, (she on a senior food). She occasionally vomits, but she has done so more regularly in the past week. She's been off her food since yesterday, and this morning vomited pink mucus with blood flecks in it. I wonder if she has a tumour?

Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 2 years ago.
Dr. Michael Salkin :

A gastrointestinal tumor is certainly a consideration but hematemesis - blood in the vomit - can be caused by many, many things - bleeding disorders, heavy metal intoxication, infectious disorders, gastroduodenal erosion/ulceration, metabolic disorders, stress erosion/ulceration, drug administration, foreign bodies, neoplasia (as you're concerned about), hemorrhagic gastroenteritis, and esophageal disorders. The first thing you must do is stop administering the carprofen (Caprodyl). Nonsteroidal antiinflammatory drugs (NSAIDs) are a very common cause of gastrointestinal ulceration and subsequent hematemesis. Dosing her with an over the counter antacid such as Pepcidtwo at a dose of 0.2mg/kg of the famotidine in that product twice daily should afford her some protection and comfort. Her vet can prescribe a GI protectant such as sucralfate. In general, hematemesis should be addressed by a vet if only because the vet can perform the diagnostic testing to clarify the various etiologies of hematemesis. Please respond with further questions or concerns if you wish.

Dr. Michael Salkin and other Dog Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 2 years ago.
Our chat has ended, but you can still continue to ask me questions here until you are satisfied with your answer. Come back to this page to view our conversation and any other new information.

What happens now?

If you haven’t already done so, please rate your answer above. Or, you can reply to me using the box below.
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you kind accept. I appreciate it.

I'm going to check back with you in a few days update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.

Please disregard the info request.
Expert:  Dr. Michael Salkin replied 2 years ago.
May I have an update, please?